Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Hypertension. Elevated cholesterol controlled post cardiac ablation. Can anesthesia cause occular migraines?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Can anesthesia cause occular migraines?
Posted Sat, 26 Oct 2013 in Headache and Migraines
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
Not sure if that is possible

Detailed Answer:

Thanks for posting on XXXXXXX

I am pleased to be able to assist you with your query.

Experts aren't sure what causes ocular migraines. Some feel that the problem is related to:
- Spasms in blood vessels in the retina. That's the delicate lining in the back of the eye.
- Changes that spread across the nerve cells in the retina.

Exactly what causes ocular migraine is not known, but a personal or family history of migraines is a known risk factor. It is theorized that ocular migraine has the same causes as classic migraine. I can hardly think of any anesthesic agent that can cause ocular migraines but some medications can trigger migraines including:
- some types of sleeping tablets
- the contraceptive pill
- HRT), which is sometimes used to treat the menopause.

Migraine headaches can be triggered by certain foods and certain physical stress.
Just wish to know if there is any particular reason why you asked this question? Were you placed on any anesthesia recently?

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Hypertension. Elevated cholesterol controlled post cardiac ablation. Can anesthesia cause occular migraines? 2 hours later
I had a cardiac ablation on Oct 1 and was under general anesthesia for at least 4 hours. I was also started on Xarelto for a 30 day course and I now think these visual disturbances are a side effect of that drug. I've had a Ct scan of the head and and exam of my eyes on Friday. Thank you
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
Xarelto can give such side effects

Detailed Answer:

Xarelto (rivaroxabban) is a medication used to treat and/or prevent DVT and can lead to side effects such as sudden or severe headache, problems with vision, speech, or walking. So yes, xarelto is a very probable cause of your migraines.
You may also await results of CT scan and eye exams which might reveal any abnormalities which maybe also be possible cause of migraines.
If the headaches started shortly after being introduced the drug, then it is the most likely culprit.

Hope this helps and wish you the best.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor